Texas, 2020

High Wind in Texas, January 27, 2020

January 27, 2020 · NWS MAF · 2 events in 2 counties and zones

An upper level disturbance moving across the desert southwest and into West Texas brought strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moving across the desert southwest and into West Texas brought strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 5:46 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 27, 5:46 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 AM CST Mon Jan 27 2020

.DISCUSSION...

Please see 12Z aviation discussion below.

&&

.AVIATION...

VFR will prevail for the next 24 hrs. Light westerly winds this
morning will begin to pick up by this afternoon and become gusty
at all terminals. Gusts will subside after sunset at most TAF
sites, however winds should remain elevated and slowly veer
around to the northwest as a cold front approaches the region.

&&

.PREV DISCUSSION... /issued 309 AM CST Mon Jan 27 2020/

DISCUSSION...

We are looking at a busy week ahead with warm and windy conditions
today turning to cool then wet late in the week.

A quick moving upper trough currently over AZ will deepen as it
moves across the Southern Plains Tuesday. Ahead of this system very
warm conditions will prevail with winds increasing by this
afternoon. High winds now look likely across the Guadalupe and
Delaware Mountains this afternoon and evening as the base of the
upper trough moves overhead and higher winds aloft mix to the
surface. Have upgraded the watch to a High Wind Warning for these
areas. Advisory level winds are expected in the Davis Mountains
and adjacent plains. Elsewhere, winds will be elevated, but
should stay below advisory criteria. Temperatures will top out in
the 70's in most locations today with 60's in the mountains.
Precipitation will be limited with this system, but a few showers
are possible across the far eastern portions of the area tonight.

Very windy conditions are expected Tuesday behind a cold front as a
surface low strengthens along the Red River. A wind advisory may be
needed for portions of the area in the coming periods. Temperatures
will cool significantly behind the front Tuesday with most locations
staying in the 50's.

We see a brief break Wednesday with temperatures near normal before
another strong storm system develops to our west. Models disagree
w.r.t. the position and strength of this trough so the forecast is a
bit muddy going into Thursday. The ECMWF has a cut-off low and takes
it mostly into Mexico along with most of the precipitation. The GFS
takes an upper trough right across the area with quite a bit of
precipitation and even some snow. Both models have been anything but
consistent over the last few runs so won't make too many changes to
the forecast. Have kept mention of a rain/snow mix in the higher
terrain and SE NM for Wednesday night into Thursday.

While Thursday looks rather cold, temperatures warm significantly
next weekend so we have that going for us. On a side note, long
range models are hinting at a very cold airmass entering the U.S.
next week. It's far too early to know what this means for us, but
it's a sign that winter isn't done yet!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  43  56  30 /   0  20  10   0
Carlsbad                       72  41  60  29 /   0  10  10   0
Dryden                         82  46  66  35 /   0  20  10   0
Fort Stockton                  76  44  60  34 /   0  10  10   0
Guadalupe Pass                 58  33  50  32 /   0   0  10   0
Hobbs                          69  38  56  28 /   0  10  10   0
Marfa                          66  32  56  22 /   0  10  10   0
Midland Intl Airport           76  42  58  31 /   0  10  10   0
Odessa                         74  42  58  31 /   0  10  10   0
Wink                           75  42  62  29 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 9 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from noon today to 10 PM CST this evening for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 AM this morning to 9 PM MST this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

24
Hazardous weather outlook, Jan 27, 3:11 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CST Mon Jan 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
311 AM CST Mon Jan 27 2020 /211 AM MST Mon Jan 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong winds are expected in the Guadalupe and Delaware Mountains
today were a High Wind Warning is now in effect. Windy conditions
are also likely from Culberson County to the Davis Mountains where
a Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 27, 9:38 AM CST to 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 27, 4:21 PM CST to 5:06 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872602, 872603.